Illicit usage in athletes of androgenic anabolic steroids, such as testosterone and its derivatives, can cause myocardial dysfunction, that is usually reversible after the end of the abuse. However, in some cases myocardial dysfunction can be severe and irreversible for reasons that are not clear. We report the case of a 31-year-old patient, bodybuilder, who came to our attention for acute heart failure secondary to a dilated cardiomyopathy, with severe and irreversible left ventricular systolic dysfunction (LVEF 23%). Instrumental and laboratory examinations excluded myocarditis and coronary artery disease as a possible etiology of the left ventricular systolic dysfunction. The patient had previously taken different types of androgenic anabolic steroids (testosterone and derivatives), for almost twelve years and also growth hormone (GH) for 1 year, and never stopped hard exercise training throughout in order to improve his performance as a bodybuilder. He had been diagnosed with left ventricular systolic dysfunction, symptomatic for heart failure (NYHA class II-III), about six months after cessation of the abuse and the severe LV dysfunction did not reverse. We believe that the abuse of steroids may be the cause of our patient’s left ventricular dysfunction, that became worse and irreversible due to many years of usage, in association with intense physical training and GH; our hypothesis is strengthened by experimental studies in animals and autopsy immunohistochemical studies demonstrating a direct cardiotoxicity of anabolic androge

Irreversible Dilated Cardiomyopathy After Abuse of Anabolic Androgenic Steroids: A Case Report and Literature Review

G Angelini;P Pollice;ME Lepera;S Favale;C Caiati
2019

Abstract

Illicit usage in athletes of androgenic anabolic steroids, such as testosterone and its derivatives, can cause myocardial dysfunction, that is usually reversible after the end of the abuse. However, in some cases myocardial dysfunction can be severe and irreversible for reasons that are not clear. We report the case of a 31-year-old patient, bodybuilder, who came to our attention for acute heart failure secondary to a dilated cardiomyopathy, with severe and irreversible left ventricular systolic dysfunction (LVEF 23%). Instrumental and laboratory examinations excluded myocarditis and coronary artery disease as a possible etiology of the left ventricular systolic dysfunction. The patient had previously taken different types of androgenic anabolic steroids (testosterone and derivatives), for almost twelve years and also growth hormone (GH) for 1 year, and never stopped hard exercise training throughout in order to improve his performance as a bodybuilder. He had been diagnosed with left ventricular systolic dysfunction, symptomatic for heart failure (NYHA class II-III), about six months after cessation of the abuse and the severe LV dysfunction did not reverse. We believe that the abuse of steroids may be the cause of our patient’s left ventricular dysfunction, that became worse and irreversible due to many years of usage, in association with intense physical training and GH; our hypothesis is strengthened by experimental studies in animals and autopsy immunohistochemical studies demonstrating a direct cardiotoxicity of anabolic androge
File in questo prodotto:
Non ci sono file associati a questo prodotto.

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11586/250531
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? ND
social impact